Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 109, NWS Sioux Falls, SD

June 24, 2000Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2000, 1:16 AM CDT for Yankton County, South Dakota. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 2000, 1:16 AM CDT (06:16 UTC)
Expired
Jun 24, 2000, 1:30 AM CDT
In force
14 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Yankton County, SD

What was reported inside it

TimeReportWhereRemark
Jun 24, 1:17 AM CDTHail 1Mission Hill, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3677 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
3.0
Supercell composite
21.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS53 KFSD 240616
SVRFSD
SDC135-240630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT SAT JUN 24 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 130 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MISSION HILL...OR ABOUT 6
  MILES NORTHEAST OF YANKTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL YANKTON COUNTY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:30 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 8:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT FRI JUN 23 2000

WL BE BRIEF AS THINGS ARE REALLY STARTING TO DEVELOP FAST. A LOOK AT
LAPS SOUNDINGS SHOW CAPES OF 3500 J/KG IN SRN CWA WITH CIN AROUND
-175 J/KG. WHILE CAP IS PRESENT...BOUNDARIES ARE BREAKING THE CAP
AND HAVE RECENTLY STARTED FIRING OFF TSTMS IN BON HOMME COUNTY...W
OF YKN. THIS BOUNDRY FM THE WK CDFNT THAT JUST RECENTLY PUSHED
THROUGH SIOUX FALLS AND HAS BEEN SHOWING WELL ON THE 88D. WINDS
RATHER WEAK AT THE LOW TO MID LVLS ACROSS THE CWA ATTM BUT INFLOW
SHOULD INCREASE SOME THROUGH THE EVE AS 850 MB SW WINDS EXPECTED TO
INCREASE TO 25 KTS BY 09Z. A CONCERN OF MINE IS ERN NEBRASKA MCS HAS
HAD A SLIGHT NW PROPATAGION BEHIND A NW MOVING OUTFLOW BOUNDARY. WE
WL NEED TO KEEP AN EYE ON SRN PTN OF CWA AND HAVE DECIDED TO ADD THE
MENTION OF SVR TSTMS PSBL IN SOME OF THE GROUPINGS AROUND SUX TO
PLAY IT SAFE.

.FSD...NONE

BR

In the hours before

Local storm report, Jun 23, 11:13 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    4 NNW LESTERVILLE         SD   1.75 INCH HAIL
06/23/00   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0855 PM    1 WSW YANKTON             SD   1 INCH HAIL
06/23/00   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0901 PM    8 ESE MENNO               SD   1 INCH HAIL
06/23/00   HUTCHINSON                     REPORTED BY PUBLIC.

0916 PM    14 WSW HURLEY             SD   .75 INCH HAIL
06/23/00   TURNER                         REPORTED BY PUBLIC.

1025 PM    2 E ALLEN                 NE   .88 INCH HAIL
06/23/00   DIXON                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:39 PM CDTSevere Thunderstorm WarningFSDYankton36 min
Jun 23, 8:53 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner52 min
Jun 24, 12:23 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha37 min
Jun 24, 12:36 AM CDTSevere Thunderstorm WarningFSDYankton39 min
Jun 24, 1:06 AM CDTSevere Thunderstorm WarningFSDLincoln29 min
Jun 24, 2:33 AM CDTSevere Thunderstorm WarningFSDTurner32 min
Jun 24, 3:01 AM CDTFlash Flood WarningFSDLincoln, Turner119 min
Jun 24, 3:27 AM CDTFlash Flood WarningFSDYankton93 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.